Purpose of review: Since hypercholesterolaemia is a chronic condition, the long-term safety of statins is important. Adverse reactions involving skeletal muscle are the most common (reported incidence 1-7%). The recent withdrawal of cerivastatin because of deaths from rhabdomyolysis, of which 25% were related to gemfibrozil-cerivastatin combination therapy, has focused attention on myotoxicity associated with statins and in particular with statin-fibrate combinations. We review the safety profiles of the individual statins, and discuss the mechanisms that may account for myotoxicity associated with statins and these agents and how these may relate to the different myotoxic potential of individual agents.
Recent findings: The statins, particularly the first-generation agents, have been well evaluated from the perspective of safety and efficacy. Cerivastatin was associated with a 10-fold higher incidence of myotoxicity than any other statin, suggesting that there may be differences in myotoxic potential between agents. Statin-associated myotoxicity is complex, involving effects on cell membrane structure and function, mitochondrial dysfunction and impaired myocyte duplication. Potential differences in myotoxicity between agents may relate to the physicochemical, pharmacokinetic and pharmacodynamic properties of individual drugs. The aetiology of myotoxicity associated with statin-fibrate combination therapy is complex and multifactorial, with recent studies suggesting that there may be differences in myotoxic potential between individual fibrates.
Summary: Recent evidence suggests that there may be differences in myotoxic potential between individual agents. Thus, the choice of hypolipidaemic therapy needs to be based not only on outcome evidence and cost-effectiveness analysis, but also on safety considerations for individual agents.